Hyponatremia in an Elderly Lady

I visited Susie Powers in the hospital today before going to church. At least today she was able to talk, and was alert and oriented to where she was. Yesterday, she was comatose after having had seizures secondary to hyponatremia. Her sodium level was extremely low (110 mEq). The normal level in the body is 140 mEq. Susie has a few other medical problems at age 78, including severe hypertension, and generalized atherosclerosis, which has resulted in a previous heart attack and an angioplasty procedure to open up her clogged renal arteries.

Despite these problems, she had been living alone. Susie’s case has also been difficult to manage because she is fearful of medicines, and seems to find herself quite sensitive to most anything that the cardiologist or I prescribe for her. Her previous attempts at using diuretics have resulted in mild hyponatremia. Sometimes being the patient’s Family Physician involves being a detective in order to track down the problem. In Susie’s case, the interesting chain of events that lead to this current hospitalization played out as follows.

Three days ago, after an overnight stay in the hospital for chest pain, the cardiologist sent the patient home on two new medicines, one was Isordil (a type of nitroglycerin) and Hydrodiuril (a diuretic). The first day home Susie was feeling a little lightheaded. She attributed this to the Isordil, so she started drinking great quantities of water in order to “flush the Isordil out of her system”.

In most persons, a problem would not result, but unfortunately, in Susie’s case, the combination of the 2 doses of diuretic and the extremely excessive amount of water led to her severe hyponatremia and seizures. I’m glad Susie is doing well. Hopefully, her sodium level will be normal enough so that she can be discharged from the hospital. For most patients, I have to strongly encourage enough water drinking, but in Susie’s case, I will limit her to no more than 1 gallon of water a day.

Leave a Comment